Alert archive / Tennessee / Flash Flood Warnings in 1998

Flash Flood Warning 71, NWS Nashville, TN

June 5, 1998Montgomery County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jun 5, 1998, 6:38 AM CDT for Montgomery County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 1998, 6:38 AM CDT (11:38 UTC)
Expired
Jun 5, 1998, 9:35 AM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Whole counties

County Montgomery County, TN

The radar

The Ft Campbell radar (KHPX), 28 km from the middle of the area, began a volume at 11:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.6 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 051138
FFWBNA
TNC125-051435-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
638 AM CDT FRI JUN 5 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MONTGOMERY COUNTY IN MIDDLE TENNESSEE

* UNTIL 935 AM CDT

* AT 633 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  MODERATE TO HEAVY RAIN ACROSS THE COUNTY EARLY THIS MORNING
  CAUSING SEVERAL ROADS IN CLARKSVILLE TO BE CLOSED.

  THE RAIN SHOULD MOVE OUT OF THE COUNTY BY 8 AM BUT THE FLOOD
WATERS WILL TAKE A FEW HOURS TO SUBSIDE.

DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN
AUTOMOBILES.

SW


&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 2:15 AM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, Jun 5, 2:15 AM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
215 AM CDT FRI JUN 5 1998

FIRST ROUND OF SVR WX ALREADY MOVG INTO THE FA ERLY THIS AM AND
EXPECT ANOTHER ROUND LATE THIS AFTN/EVE ACROSS ESPECIALLY MY SRN
COUNTIES.

LARGE SQUALL LINE MOVG INTO WRN TN/NW MISSISSIPPI ATTM SHOULD CONT
EWD QUICKLY AND WL MAKE IT INTO MY WRN COUNTIES BY MORNING. FIRST
LINE OUT AHEAD OF THIS MAIN BOW ECHO CONFIGURATION IS MOVG THRU FA
ATTM W/SCTD SVR WX AND FLASH FLOODING BEING REPORTED. EXPECT A
OUTFLOW BOUNDARY TO BE THE FOCUS FOR LATER TSRA THIS AFTN/ERLY EVE
FOR ESPECIALLY IN SRN PART OF FA. RECOMMEND WE MENTION SVR POSSIBILITY
FOR FA TDA AND ALSO HEAVY RAINFALL W/CONTINUED FLASH FLOODING BEING A
POSSIBILITY. FOR NOW...RECOMMEND WE KEEP FLASH FLOOD WATCH FOR FA BASED
ON MODELS KEEPING CATEGORICAL POPS AND TSRA POSSIBLE.

AS FAR AS POPS ARE CONCERNED...RECOMMEND WE GO NEAR CATEGORICAL TDA AND
DROP POPS SOMEWHAT TO 50 PCT FOR FA TNGT AS CDFNT DROPS SEWD THRU FA.
FOR SATURDAY...LINGERING AM SHOWERS W/30 POP LOOKS GOOD.
AS FAR AS TEMPS ARE CONCERNED...CURRENT FCST LOOKS GOOD.

TROUTMAN

In the hours before

Local storm report, Jun 5, 1:55 AM CDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
155 AM CDT FRI JUN 5 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0125 AM    DOVER                     TN   FLASH FLOODING
06/05/98   STEWART                        LOCAL LAW ENFORCEMENT
                                          REPORTED FLASH FLOODING TO A
                                          HOME IN DOVER.

0135 AM    3 NE ERIN                 TN   FLASH FLOODING
06/05/98   HOUSTON                        LOCAL LAW ENFORCEMENT
                                          REPORTED WATER OVER HIGHWAY
                                          231.

0135 AM    3 SE ERIN                 TN   FLASH FLOODING
06/05/98   HOUSTON                        LOCAL LAW ENFORCEMENT
                                          REPORTED WATER OVER HIGHWAY 49.
Local storm report, Jun 5, 1:58 AM CDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
158 AM CDT FRI JUN 5 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0143 AM    CUMBERLAND FURNACE        TN   HIGH WIND
06/05/98   DICKSON                        60 MPH WIND REPORTED BY
                                          LOCAL LAW ENFORCEMENT.

TT
Local storm report, Jun 5, 1:58 AM CDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
158 AM CDT FRI JUN 5 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0143 AM    CUMBERLAND FURNACE        TN   HIGH WIND
06/05/98   DICKSON                        60 MPH WIND REPORTED BY
                                          LOCAL LAW ENFORCEMENT.

TT
Special weather statement, Jun 5, 5:43 AM CDT, 55 minutes before
TNZ005-006-022>025-055>057-093-051130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
543 AM CDT FRI JUN 5 1998

...THE SEVERE THUNDERSTORM WATCH FOR PORTIONS OF WEST MIDDLE
TENNESSEE HAS BEEN CANCELLED...
THE IMMEDIATE THREAT FOR SEVERE WEATHER IN THESE AREAS HAS ENDED.

TT
Special weather statement, Jun 5, 5:43 AM CDT, 55 minutes before
TNZ005-006-022>025-055>057-093-051130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
543 AM CDT FRI JUN 5 1998

...THE SEVERE THUNDERSTORM WATCH FOR PORTIONS OF WEST MIDDLE
TENNESSEE HAS BEEN CANCELLED...
THE IMMEDIATE THREAT FOR SEVERE WEATHER IN THESE AREAS HAS ENDED.

TT
Local storm report, Jun 5, 6:31 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
631 AM CDT FRI JUN 05 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 AM    CARLISLE                  TN   WIND DAMAGE
06/05/98   STEWART                        SEVERAL TREES DOWN

0130 AM    CUMBERLAND CITY           TN   FLOODING
06/05/98   STEWART                        WATER COVERING HWY 233.
                                          TWO HOMES EVACUATED.

0235 AM    NASHVILLE                 TN   FLOODING
06/05/98   DAVIDSON                       FLASH FLOODING REPORTED BY
                                          SPOTTER IN WEST PART OF
                                          CITY

0253 AM    MT JULIET                 TN   FLOODING
06/05/98   WILSON                         FLASH FLOODING REPORTED BY
                                          POLICE

0311 AM    GALLATIN                  TN   FLOODING
06/05/98   SUMNER                         3 FEET OF WATER COVERING
                                          ROADS IN PART OF CITY.

0445 AM                              TN   WIND DAMAGE
06/05/98   LAWRENCE                       WIDESPREAD DOWNED TREES IN
                                          SOUTHERN PART OF COUNTY
                                          AND ROOF DAMAGE TO HOME IN
                                          ST. JOSEPH

0500 AM    MINOR HILL                TN   WIND DAMAGE
06/05/98   GILES                          TREES DOWN IN TOWN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 12:44 AM CDTFlash Flood WarningOHXBenton, Houston, Montgomery, Stewart3 hr
Jun 5, 1:06 AM CDTSevere Thunderstorm WarningOHXDickson, Houston, Montgomery, Stewart49 min
Jun 5, 1:47 AM CDTSevere Thunderstorm WarningOHXCheatham48 min
Jun 5, 2:08 AM CDTSevere Thunderstorm WarningOHXDavidson47 min
Jun 5, 2:32 AM CDTFlash Flood WarningOHXDavidson, Rutherford, Williamson, Wilson3 hr
Jun 5, 2:42 AM CDTFlash Flood WarningOHXMacon, Sumner, Trousdale3 hr
Jun 5, 3:39 AM CDTFlash Flood WarningOHXDickson, Houston, Montgomery, Stewart3 hr
Jun 5, 3:39 AM CDTFlash Flood WarningOHXBenton, Humphreys3 hr
Jun 5, 3:54 AM CDTSevere Thunderstorm WarningOHXDecatur, Perry46 min
Jun 5, 3:58 AM CDTSevere Thunderstorm WarningOHXWayne47 min
Jun 5, 4:28 AM CDTSevere Thunderstorm WarningOHXLawrence42 min
Jun 5, 4:49 AM CDTSevere Thunderstorm WarningOHXGiles31 min
Jun 5, 5:04 AM CDTSevere Thunderstorm WarningOHXLincoln31 min
Jun 5, 5:31 AM CDTSevere Thunderstorm WarningOHXFranklin49 min
Jun 5, 5:37 AM CDTFlash Flood WarningOHXDavidson, Rutherford, Sumner, Trousdale, Wilson3 hr
Jun 5, 5:37 AM CDTFlash Flood WarningOHXCheatham, Robertson, Williamson3 hr
Jun 5, 5:37 AM CDTFlash Flood WarningOHXMacon3 hr
Jun 5, 5:58 AM CDTFlash Flood WarningOHXBledsoe, Grundy, Marion, Sequatchie3 hr
Jun 5, 5:58 AM CDTFlash Flood WarningOHXBedford, Franklin, Lincoln, Moore3 hr
Jun 5, 5:58 AM CDTFlash Flood WarningOHXCoffee3 hr
Jun 5, 5:10 PM CDTSevere Thunderstorm WarningOHXPutnam, White60 min
Jun 5, 5:50 PM CDTSevere Thunderstorm WarningOHXSmith45 min

Nearby

Flash Flood Warnings in Tennessee, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.